Alert archive / Minnesota / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 26, NWS La Crosse, WI

April 18, 2004Wabasha County, Minnesota; Buffalo County, Wisconsin

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 18, 2004, 9:11 PM CDT for Wabasha County, Minnesota; Buffalo County, Wisconsin. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 18, 2004, 9:11 PM CDT (02:11 UTC)
Expired
Apr 18, 2004, 10:15 PM CDT
In force
64 min
Issued by
NWS La Crosse, WI
Area
Counties, with a storm outline in the text

Counties Wabasha County, MN, Buffalo County, WI

The radar

The La Crosse radar (KARX), 89 km from the middle of the area, began a volume at 02:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 18, 6:35 PM CDTTornado WatchSPC5 hr

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 2.2 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2004-04-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 671 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2004-04-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 244 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
671 J/kg
Mixed-layer CIN
-31 J/kg
Mixed-layer LCL
2341 m above ground
0-6 km bulk shear
39 kt
0-1 km storm-relative helicity
244 m²/s²
0-3 km storm-relative helicity
328 m²/s²
Significant tornado parameter
0.0
Supercell composite
4.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

635 
WUUS53 KARX 190211
SVRARX
MNC157-WIC011-190315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LA CROSSE WI
911 PM CDT SUN APR 18 2004

THE NATIONAL WEATHER SERVICE IN LA CROSSE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WABASHA COUNTY IN SOUTHEAST MINNESOTA
  BUFFALO COUNTY IN WEST CENTRAL WISCONSIN

* UNTIL 1015 PM CDT

* AT 911 PM CDT...NATIONAL WEATHER SERVICE RADAR DETECTED A LINE OF
  SEVERE THUNDERSTORMS PRODUCING DAMAGING WINDS EXTENDING FROM 7
  MILES NORTHWEST OF LAKE CITY TO 14 MILES NORTH OF ROCHESTER. THE
  SEVERE THUNDERSTORMS WERE MOVING EAST AT 50 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  COUNTY ROADS 33 AND 4 AND MAPLE SPRINGS BY 920 PM CDT...
  COUNTY ROADS 18 AND 4 AND STATE ROAD 42 AND COUNTY 14 BY 925 PM
  CDT...
  RATTLESNAKE RIDGE AND KRUGER CAMPGROUND BY 930 PM CDT...
  PIONEER CAMPGROUND AND COUNTY ROADS F AND K K BY 935 PM CDT...
  WEST NEWTON AND THE BIG SWAMP AREA BY 940 PM CDT...

THESE SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING DAMAGING WINDS
AROUND 60 MPH. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS AND STAY AWAY FROM WINDOWS.

A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SUNDAY EVENING
FOR SOUTHEAST MINNESOTA. A TORNADO WATCH ALSO REMAINS IN EFFECT UNTIL
MIDNIGHT CDT MONDAY MORNING FOR SOUTHEAST MINNESOTA AND NORTHWESTERN
WISCONSIN.

LAT...LON 4422 9165 4419 9254 4444 9255 4445 9224
          4441 9211 4459 9204 4460 9154 4432 9154

$$

RRS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 18, 7:00 PM CDT, 2 hours 11 minutes earlier.

Area forecast discussion, Apr 18, 7:00 PM CDT, 2 hours 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
700 PM CDT SUN APR 18 2004

.UPDATE...TONIGHT
STRONG WINDS HAVE DEVELOPED OVER THE WIND SWEPT AREAS OF IOWA AND
MINNESOTA.  THERE HAVE BEEN GUSTS APPROACHING 60 MPH IN THESE
AREAS.  THEREFORE...HAVE ISSUED A HIGH WIND WARNING THROUGH
MIDNIGHT.  THIS MAY BE TOO LONG...BUT RATHER BE CAUTIOUS.  MIXING
SHOULD CONTINUE DUE TO THE STRONG WARM AIR ADVECTION/INSTABILITY.
THIS WILL CONTINUE TO FAVOR THE OCCURRENCE OF STRONG WINDS.

KRC
&&

.SHORT TERM...THROUGH TUESDAY NIGHT

MAIN CONCERNS ARE WITH SEVERE WEATHER THREAT TONIGHT AND THEN RAIN
CHANCES AGAIN BY TUESDAY.

SURFACE ANALYSIS THIS AFTERNOON SHOWS LOW PRESSURE ALONG THE
MINNESOTA/SOUTH DAKOTA BORDER BETWEEN KBKX AND KMML. WARM FRONT
EXTENDED NORTHEAST INTO NORTHERN WISCONSIN AND COLD FRONT DROPPED
SOUTHWEST INTO NEBRASKA. REGIONAL RADARS AND SATELLITE INDICATE
CONVECTION STARTING TO FIRE NEAR THE WARM FRONT IN MINNESOTA AND
JUST BEHIND THE FRONT IN SOUTH DAKOTA AND NEBRASKA.

FOR THE FIRST PART OF THE FORECAST HAVE FOLLOWED THE ETA SOLUTION
AS THE GFS SUFFERS CONVECTIVE FEEDBACK PROBLEMS TONIGHT. STRONG
SHORT WAVE TROUGH WILL MOVE FROM THE LEE OF THE ROCKIES ACROSS THE
UPPER MIDWEST TONIGHT. SURFACE LOW EXPECTED TO RACE NORTHEAST ALONG
THE WARM FRONT AND BE NEAR NORTHERN LAKE MICHIGAN BY 12Z MONDAY.
FORECAST AREA HAS BEEN IN THE WARM SECTOR MOST OF THE DAY ALLOWING
THE CAP TO STRENGTHEN AND LATEST LAPS ANALYSIS IS SHOWING SURFACE
BASED CIN VALUES OF 200 TO 300 J/KG. THE ETA SHOWS THE CAP
REMAINING IN PLACE INTO THE EVENING UNTIL THE COLD FRONT APPROACHES
THE AREA. WITH THIS IN MIND...HAVE KEPT POPS WEST OF THE AREA UNTIL
333 PM CDT SUN APR 18 2004
J/KG STILL IN PLACE ALONG WITH SURFACE THETA-E CONVERGENCE VALUES IN
EXCESS OF 60 C/HOUR. GOOD CONVERGENCE OF THE FN VECTORS IS ALSO NOTED
IN THE 1000-850MB LAYER TO HELP FOCUS THE ACTIVITY ALONG THE FRONT.
LIFT FROM THE SHORT WAVE TROUGH WILL BE AIDED BY AGEOSTROPHIC LIFT AS
AREA WILL BE IN THE ENTRANCE REGION OF A DEPARTING 100 KNOT JET OVER
SOUTHERN CANADA AND THE EXIT REGION OF AN APPROACHING 90 KNOT JET
FROM THE SOUTHWEST. HAVE RAISED POPS IN THE LIKELY RANGE NORTH OF A
LINE FROM ABOUT ROCHESTER TO BLACK RIVER FALLS. GRADIENT WINDS ABOVE
ADVISORY CRITERIA LOOK TO CONTINUE THROUGH THE EVENING AND WILL LEAVE
THE WIND ADVISORY IN PLACE THROUGH MIDNIGHT.

NEXT CHANCE OF RAIN ENTERS THE FORECAST FOR TUESDAY AND TUESDAY
NIGHT. MODELS HANDLE THIS SYSTEM QUITE DIFFERENTLY DUE TO
INITIALIZATION ERRORS. THE GFS DID A BETTER JOB INITIALIZING THIS
SYSTEM OFF THE WEST COAST THIS MORNING AND HAVE FOLLOWED THIS
SOLUTION IN THIS TIME FRAME. SHORT WAVE TROUGH EXPECTED TO CROSS
THE UPPER MIDWEST TUESDAY AFTERNOON NIGHT PUSHING A SURFACE LOW FROM
KANSAS INTO EASTERN WISCONSIN. PREVIOUS FORECAST WAS DRY FOR TUESDAY
WITH LOW CHANCE POPS FOR TUESDAY NIGHT. WITH THE CURRENT TIMING OF
THE SYSTEM ADDED CHANCE POPS IN FOR TUESDAY AFTERNOON. WITH THE
TRACK OF THE SURFACE LOW MOVING ACROSS OR VERY NEAR THE FORECAST
AREA...RAISED POPS VALUES FOR TUESDAY NIGHT TO HIGH CHANCE ACROSS
THE NORTHWEST HALF OF THE AREA. IF MODEL TRENDS CONTINUE TO SHOW THE
SAME SOLUTION LATER SHIFTS MAY HAVE TO CONSIDER GOING WITH LIKELY
POPS FOR THIS EVENT.

.LONG TERM...WEDNESDAY THROUGH SUNDAY

LOTS OF UNCERTAINTY DURING THIS PERIOD CONCERNING THE UPPER LEVEL
TROUGH THAT MOVES ACROSS THE COUNTY TOWARD THE END OF THE PERIOD.
THE 00Z RUN OF THE OPERATION GFS AND THE CURRENT RUN OF THE DGEXU
ATTEMPT TO CUT OFF A LOW OVER THE CENTRAL MISSISSIPPI RIVER VALLEY
INTO THE OHIO RIVER VALLEY WHILE THE ECMWF AND ENSEMBLE MEMBERS OF
THE GFS ARE MORE PROGRESSIVE SHOWING MORE RIDGING AND MORE OF AN
EMPHASIS ON THE TRAILING NORTHERN STREAM SHORT WAVE TROUGH. AS A
RESULT...HAVE TRIED TO STAY CLOSE TO PREVIOUS FORECAST AND HPC
PRELIMINARY GUIDANCE VALUES. AS THE SURFACE SYSTEM WITH THE UPPER
LEVEL TROUGH MOVES SOUTH OF THE AREA THURSDAY...SOUTHERN SECTIONS
OF THE FORECAST AREA COULD GET BRUSHED WITH SOME SHOWERS. WENT WITH
A DRY FORECAST AFTER THAT BUT THIS COULD BE SUBJECT TO CHANGE WITH
LATER FORECASTS. ANOTHER FRONT SHOULD CROSS THE AREA LATE IN THE
PERIOD AND DEPENDING ON MOISTURE RETURN MAY HAVE TO ADD SOME POPS.

04
&&

.ARX...WATCHES/WARNINGS/ADVISORIES...
IA...HIGH WIND WARNING THROUGH MIDNIGHT..IAZ008-009-018-019
     WIND ADVISORY THROUGH MIDNIGHT...IAZ010-011-029-030.
MN...HIGH WIND WARNING THROUGH MIDNIGHT...MNZ086-087-094-095
     WIND ADVISORY THROUGH MIDNIGHT...MNZ079-088-096.
WI...WIND ADVISORY THROUGH MIDNIGHT...
     WIZ017-029-032>034-041>044-053>055-061.

&&

KRC
Hazardous weather outlook, Apr 18, 7:35 PM CDT, 1 hour 36 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
735 PM CDT SUN APR 18 2004

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034-
041>044-053>055-061-191000-
ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE-
FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE-
MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON-
WABASHA-WINNESHIEK-WINONA-
INCLUDING THE CITIES OF...AUSTIN...BLACK RIVER FALLS...
CHARLES CITY...DECORAH...LA CROSSE...MAUSTON...MEDFORD...
NEILLSVILLE...OELWEIN...PLATTEVILLE...PRAIRIE DU CHIEN...
RICHLAND CENTER...ROCHESTER...SPARTA/TOMAH...VIROQUA...WAUKON...
WINONA
735 PM CDT SUN APR 18 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MINNESOTA...NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN.

.DAY ONE...THIS EVENING AND TONIGHT

THERE IS THE POTENTIAL FOR A SIGNIFICANT SEVERE WEATHER EVENT...
WITH WIDESPREAD DAMAGING WINDS AND LARGE HAIL...ALONG WITH THE
POSSIBILITY FOR AN ISOLATED TORNADO.

WIND SHEAR AND INSTABILITY SUPPORT THE POSSIBILITY FOR SEVERE STORMS
ALONG AN ADVANCING COLD FRONT.  THE PRIMARY THREAT WILL BE DAMAGING
WINDS AND LARGE HAIL...ALTHOUGH AN ISOLATED TORNADO IS POSSIBLE. THE
MOST FAVORABLE TIME FOR SEVERE WEATHER SHOULD BE FROM 9 PM THIS
EVENING TO 3 AM MONDAY MORNING.

IN ADDITION TO THE SEVERE WEATHER POTENTIAL...A TIGHT PRESSURE WILL
CONTINUE ACROSS THE AREA UNTIL THE FRONT MOVES THROUGH.  SOUTHWEST
WINDS OF 30 MPH...WITH GUSTS OF 45 TO 50 MPH...ARE ANTICIPATED
OVER MUCH OF THE AREA. THE WIND SWEPT AREAS OF MINNESOTA...IOWA AS
WELL AS THE HIGHER BLUFF TOPS WILL OBSERVE WINDS OF 40 MPH WITH
GUSTS EXCEEDING 60 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS ARE ADVISED TO KEEP ABREAST OF THE LATEST
FORECASTS...AS ACTIVATION WILL PROBABLY BE NECESSARY THIS
EVENING AND DURING THE OVERNIGHT HOURS.

KRC

In the hours before

Local storm report, Apr 18, 8:01 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
801 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0733 PM     NON-TSTM WND GST RACINE                  43.78N 92.48W
04/18/2004  65 MPH           MOWER              MN   TRAINED SPOTTER

0733 PM     NON-TSTM WND DMG RACINE                  43.78N 92.48W
04/18/2004                   MOWER              MN   TRAINED SPOTTER

            STRONG WIND GUST KNOCKED OVER A LOADED PIPE BIN.

&&

KRC
Local storm report, Apr 18, 8:33 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE LA CROSSE WI
833 PM CDT SUN APR 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0815 PM     NON-TSTM WND DMG ROCHESTER               44.01N 92.48W
04/18/2004                   OLMSTED            MN   EMERGENCY MNGR

            POWER POLES AND TREES DOWN. SHINGLES AND SIDING OFF
            APARTMENT BUILDING.

0736 PM     NON-TSTM WND GST DODGE CENTER            44.03N 92.85W
04/18/2004  60 MPH           DODGE              MN   AWOS

0733 PM     NON-TSTM WND GST RACINE                  43.78N 92.48W
04/18/2004  65 MPH           MOWER              MN   TRAINED SPOTTER

0733 PM     NON-TSTM WND DMG RACINE                  43.78N 92.48W
04/18/2004                   MOWER              MN   TRAINED SPOTTER

            STRONG WIND GUST KNOCKED OVER A LOADED PIPE BIN.

0554 PM     NON-TSTM WND GST ROCHESTER               44.01N 92.48W
04/18/2004  58 MPH           OLMSTED            MN   OFFICIAL NWS OBS

0538 PM     NON-TSTM WND GST BYRON                   44.03N 92.65W
04/18/2004  64 MPH           OLMSTED            MN   MESONET

0535 PM     NON-TSTM WND GST DEXTER                  43.72N 92.70W
04/18/2004  62 MPH           MOWER              MN   MESONET

0535 PM     NON-TSTM WND GST RIDGEWAY                44.12N 92.40W
04/18/2004  62 MPH           OLMSTED            MN   MESONET

&&

KRC

Nearby

Severe Thunderstorm Warnings in Minnesota, 2004Severe Thunderstorm Warnings in Wisconsin, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.